Michigan, 2004

Hail in Michigan, July 19, 2004

July 19, 2004 · NWS MQT · 3 events in 3 counties and zones

A cold front moved across Upper Michigan on July 19th and caused scattered thunderstorms. Some of the storms over the central and eastern parts became severe during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front moved across Upper Michigan on July 19th and caused scattered thunderstorms. Some of the storms over the central and eastern parts became severe during the afternoon. Golf ball-sized hail pummeled areas in Schoolcraft County north of Manistique. Quarter-sized hail fell near Northland in southern Marquette County and just east of Ralph in Dickinson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 19, 2:00 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 19, 2:00 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
400 PM EDT MON JUL 19 2004

.DISCUSSION...

SHOWER AND THUNDERSTORM ACTIVITY HAS BEEN VERY MINIMAL SO FAR THIS
AFTERNOON...ALTHOUGH WITH PEAK SOLAR HEATING AND PRESENCE OF LAKE
BREEZE BOUNDARIES WILL ALLOW ACTIVITY TO CONTINUE THROUGH THIS
EVENING. ETA BUFKIT ANALYSIS SHOWS POTENTIAL FOR SMALL HAIL WITH WET
BULB ZEROS FALLING BELOW 10,000 FEET EARLY...ALONG WITH CAPE OF
1000J/KG AND LIFTED INDICES AROUND -2. THESE NUMBERS SEEM FAIRLY
REASONABLE GIVEN CURRENT SURFACE OBS...BUT THE ETA HAS BEEN KNOWN TO
SLIGHTLY OVERESTIMATE THE AVAILABLE SURFACE MOISTURE. NONETHELESS
CURRENT SURFACE TEMPS ARE IN THE LOWER 80S ACROSS MUCH OF THE
INTERIOR PORTIONS OF CWA WITH DEWPOINTS IN THE LOWER 60S. EXPECTING
ONLY ISOLD COVERAGE THIS EVENING PER CURRENT KMQT AND KDLH RADAR
TRENDS...AND ANY STORMS WILL DIMINISH TONIGHT AS LOSS OF DIURNAL
HEATING...WEAK HIGH PRES...AND SUBSIDENCE UNDER 500MB RIDGING
ADVANCE OVER CWA.

NEXT SHORTWAVE IS PROGGED TO REACH THE UPPER GREAT LAKES ON WED AS
IT SKIRTS ALONG THE CANADIAN BORDER. ETA CONTINUES TO BE THE MOST
AGGRESSIVE WITH THIS SYSTEM...PUSHING A WARM FRONT THROUGH CWA EARLY
WED...WHILE GFS/ECMWF/UKMET DEPICT A MORE REALISTIC TIMING OF THE
FRONT FOR WED AFTERNOON AND EVENING. OVERALL THIS SYSTEM IS NOT TOO
IMPRESSIVE...WITH ONLY MINIMAL CONVERGENCE IN THE 850-500MB LAYER
AND NO UPPER JET SUPPORT UNTIL THU MORNING. HOWEVER...GFS DEPICTS
SOME AVAILABLE CAPE AND INSTABILITY WITH WEAK ISENTROPIC LIFT ON WED
AFTERNOON TO WARRANT LOW CHANCE POPS. EVEN BETTER INSTABILITY OF
6-7C/KM IN THE 850-700MB LAYER OCCURS ALONG WITH UPPER JET SUPPORT
THU...SO WILL CONTINUE CHANCES FOR SHOWER AND THUNDERSTORM ACTIVITY
UNTIL WED EVENING AS COLD FRONT PUSHES THROUGH...AND INCREASING
SUBSIDENCE AND DRYING ARRIVE.

IN THE EXTENDED...GFS/ECMWF/UKMET ALL CONTINUE TO SHOW SURFACE HIGH
PRES DOMINATING THE UPPER GREAT LAKES THROUGH THE WEEKEND AS 500MB
TROUGH PUSHES THROUGH CANADA. BIGGEST CONCERN WITH THIS PATTERN WILL
BE THE UNSEASONABLY COOL AIRMASS DEPICTED...WITH THE GFS AND ECMWF
SHOWING THE 0C ISOTHERM OVER LAKE SUPERIOR AT 12Z FRI. WITH THE
SURFACE HIGH BECOMING CENTERED OVER CWA FRI NIGHT INTO EARLY
SAT...EXPECT LOW TEMPS SAT MORNING AROUND 40 DEGREES. GFS MOS SHOWS
REASONABLE VALUES OF 41 AT IMT AND 42 AT SAW...WITH MIDDLE 40S FOR
LOCATIONS NEAR THE GREAT LAKES. HIGH TEMPS IN THE EXTENDED WILL
GRADUALLY WARM FROM THE LOWER TO MIDDLE 60S ON FRI TO THE MIDDLE TO
UPPER 70S BY MON.

NO SHOWER OR THUNDERSTORM ACTIVITY IS EXPECTED IN THE EXTENDED
PERIODS AT THIS TIME AS A 500MB RIDGE AXIS LOOKS TO BUILD OVER THE
UPPER GREAT LAKES. EXTENDED FORECAST OVER THE NEXT FEW DAYS MAY
TRANSITION TO A CHANCE OF SHOWERS FOR THE FIRST PART OF NEXT WEEK AS
NCEP ENSEMBLES SHOW A LITTLE MORE INCONSISTENCIES FOR DAY 7 AND
BEYOND.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LAROSA
Hazardous weather outlook, Jul 19, 2:20 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
420 PM EDT MON JUL 19 2004

MIZ001>007-009>014-084-085-201200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
420 PM EDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND TUESDAY

ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS PORTIONS OF
WEST AND CENTRAL UPPER MICHIGAN THIS EVENING...THOUGH ONLY BRIEF
HEAVY RAINFALL AND SMALL HAIL IS EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH THURSDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...BUT ANY REPORTS THIS EVENING
WOULD BE GREATLY APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

LAROSA

The radar

The Marquette radar (KMQT), 52 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Dickinson

When
July 19, 3:17 PM CST
Where
Dickinson County, 5 mi E of Ralph
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.067, -87.633

One-inch diameter hail was reported.

Hail, Marquette

When
July 19, 4:17 PM EST
Where
Marquette County, 1 mi W of Northland
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.067, -87.600

One-inch diameter hail was reported.

Hail, Schoolcraft

When
July 19, 5:30 PM EST
Where
Schoolcraft County, 8 mi N of Manistique
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.067, -86.250

Golf ball-sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417022, 5417023, 5417024.